Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 251, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Sep 26, 2023, 4:38 PM CDT for Morgan County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2023, 4:38 PM CDT (21:38 UTC)
- Expired
- Sep 26, 2023, 5:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morgan County, IL
The radar
The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:12 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 26, 3:12 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 312 PM CDT Tue Sep 26 2023 .SYNOPSIS... Issued at 312 PM CDT Tue Sep 26 2023 Widely scattered thunderstorms will continue across central Illinois through this evening before showers and thunderstorms become more widespread overnight into early Wednesday morning. && .SHORT TERM... (Tonight through Wednesday) Issued at 312 PM CDT Tue Sep 26 2023 19z/2pm surface analysis shows a wind-shift line/dewpoint front extending from Ottawa...to Danville...to just west of Lawrenceville. Drier air has advected into much of central Illinois behind the boundary, with dewpoints lowering into the middle to upper 50s. Meanwhile along/ahead of the front, dewpoints have pooled in the lower to middle 60s. Despite the presence of upper forcing via a deep low centered over eastern Iowa, the intrusion of drier air has led to lower instability this afternoon. As a result, the widely scattered convection that is developing beneath the upper low has been disorganized and sub-severe. Will still need to keep an eye on the stronger cells, as they may be capable of producing gusty 30-40mph winds and perhaps even a brief funnel cloud. However it appears the higher probability of stronger storms will be focused further N/NE across northern Illinois into Indiana. Widely scattered storms will linger into this evening, then an uptick in areal coverage appears likely overnight into early Wednesday morning as the nocturnal low-level jet develops. NAM shows a rather weak jet focused mainly east to west into the Ohio River Valley tonight. Most CAMs are showing showers becoming more numerous well after dark...mainly east of the Illinois River. Have therefore increased PoPs to likely across the eastern two-thirds of the KILX CWA after midnight. Further west beneath the slowly approaching upper low, skies will become partly cloudy and winds will become nearly calm. This will be a favorable set-up for at least patchy fog across the Illinois River Valley. RAP/GFSLAMP have both consistently shown lowered visbys across this area late tonight, so have included fog mention along/west of the Illinois River accordingly. With the upper low meandering eastward, scattered convection will be a good bet across central Illinois on Wednesday as well. Given increased cloud cover and rain chances beneath the low, high temperatures will be several degrees cooler then today in the middle to upper 70s. Barnes .LONG TERM...(Thursday through Next Tuesday) Issued at 312 PM CDT Tue Sep 26 2023 Once the upper low departs, heights will rise across the Midwest as ridging takes hold. 12z Sep 26 model consensus suggests upper ridging will prevail across the region through the middle of next week before the pattern begins to break down. This will result in an extended period of very warm and dry conditions with highs topping out in the 80s from Friday through next Tuesday. Barnes && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1244 PM CDT Tue Sep 26 2023 1730z/1230pm visible satellite imagery shows a Cu field blossoming across central Illinois...thanks in large part to an upper low spinning over eastern Iowa. Think widely scattered convection will develop this afternoon: however, confidence is not great enough to include at all of the terminals. The exception is KPIA in closer proximity to the low where VCTS is warranted between 21z and 00z. As the low-level jet strengthens after dark, showers will become more numerous from mid to late evening through the overnight hours. Given modest instability and good upper dynamics, have opted to carry a period of predominant showers with VCTS at all sites except KPIA. The thunder risk will diminish toward dawn, although scattered showers will likely linger at both KDEC and KCMI through mid-morning. Further west directly beneath the upper low, rain chances will be much less at KPIA. In fact, skies will partially clear and winds will be nearly calm...leading to fog formation. Latest RAP and GFSLAMP suggest fog at least as far east as the Illinois River and perhaps even further. Have therefore added a period of 2 mile visbys at KPIA between 10z and 13z. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 26, 3:08 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CDT Tue Sep 26 2023 ILZ027>031-036>038-041>046-271100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason- Logan-De Witt-Piatt-Champaign-Vermilion- 308 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois, mainly north of a Canton to Danville line. .DAY ONE...Tonight. Scattered thunderstorms will continue through this evening. A few of the storms will be strong to locally severe. Hail to around 1 inch in diameter is the main threat, though there is also an isolated tornado threat along and northeast of I-74. Locally heavy rainfall will also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are also expected Wednesday, though severe weather is not likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through about 9 pm. Expected storm motion will be toward the northeast around 20 mph. ILZ040-047>051-271100- Schuyler-Cass-Menard-Scott-Morgan-Sangamon- 308 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms will continue through this evening. While some of the storms may contain gusty winds and small hail, it appears any severe weather threat should be further north and east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are also expected Wednesday, though severe weather is not likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ052>057-061>063-066>068-071>073-271100- Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 308 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms will continue into this evening. A few of the storms will be strong to locally severe. Hail to around 1 inch in diameter is the main threat. Locally heavy rainfall will also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are also expected Wednesday, lingering through the night south of I-70. The severe weather threat looks like it will be further south. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through about 9 pm. Expected storm motion will be toward the northeast around 20 mph. Geelhart
In the hours before
Special weather statement, Sep 26, 4:02 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Lincoln IL 402 PM CDT Tue Sep 26 2023 ILZ027>031-037-038-270000- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Pekin, Bloomington, and Normal 402 PM CDT Tue Sep 26 2023 ...FUNNEL CLOUD SIGHTED OVER CENTRAL ILLINOIS... At 350 pm, a funnel cloud was reported northwest of Peoria near Alta. Atmospheric conditions exist today that favor the possible formation of weak funnel clouds. These occur in vertically developed clouds. They are associated with developing showers and storms, but typically dissipate once the rain begins. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances these funnels may briefly touch down and become a landspout tornado. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. Geelhart
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 4:57 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 33 min |
| Sep 26, 5:38 PM CDT | Special Weather Statement | ILX | Sangamon | 52 min |
| Sep 26, 6:40 PM CDT | Special Weather Statement | ILX | Christian | 20 min |
| Sep 26, 6:43 PM CDT | Special Weather Statement | ILX | Sangamon | 17 min |
| Sep 26, 6:53 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.